Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 190, NWS Bismarck, ND

July 31, 2001Logan County, McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 31, 2001, 12:35 AM CDT for Logan County, McIntosh County, North Dakota. It was in force for 55 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 31, 2001, 12:35 AM CDT (05:35 UTC)
Expired
Jul 31, 2001, 1:30 AM CDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Logan County, ND, McIntosh County, ND

The radar

The Bismarck radar (KBIS), 110 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 1:00 AM CDTThunderstorm Wind 61 EWishek, NDRoof damage to commercial building and semi truck blown over. Playground equipment scattered.
Jul 31, 1:15 AM CDTThunderstorm Wind 57 EFredonia, NDGrain bin destroyed.
Jul 31, 1:25 AM CDTHail 1.75Ashley, NDReported by an cooperative observer.
Jul 31, 1:25 AM CDTThunderstorm Wind 52 EAshley, NDReported by an cooperative observer.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 11:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3783 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
3.6
Supercell composite
14.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 310537
SVRBIS

NDC047-051-310630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1235 AM CDT TUE JUL 31 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA
  MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 130 AM CDT

* AT 1235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 16 MILES WEST OF VENTURIA TO
  VENTURIA...OR FROM 67 MILES SOUTHEAST OF BISMARCK TO 78 MILES
  SOUTHWEST OF JAMESTOWN...MOVING NORTHEAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ASHLEY AT 1245 AM CDT  
  WISHEK...BURNSTAD...NAPOLEON AT 100 AM CDT
  

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4599 9985 4598 9917 4660 9912 4658 9980

RSL


What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:55 PM CDT, 9 hours 40 minutes earlier.

Area forecast discussion, Jul 30, 2:55 PM CDT, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
255 PM CDT MON JUL 30 2001

SFC LOW IN CNRTL SD WI INVERTED TROUGH EXTENDING NWD TO CNTRL ND.
SFC DWPTS IN THE 70S FROM BIS TO NEAR PEMBINA...AND IN THE 50S AT
ISN AND MOT. THIS SFC BOUNDARY PROGGED TO REMAIN FROM NERN ND TO THE
S CNTRL AND EXTEND TO THE SFC LOW THAT IS PROGGED TO DEVELOP WWD
INTO WY THIS EVE. SFC TO H850 DWPTS EXPECTED TO RISE ALONG AND TO
THE NW OF THE BOUNDARY OVERNIGHT ALONG STRONG H850 SLY JET THAT
DEVELOPS BY 06Z. K INDICES FROM MORNING SOUNDINGS ARE 39 AT BIS AND
42 AT ABR...WI PWS OF 1.57 AND 1.77 INCHES RESPECTIVELY...WI WBZ
OVER 12000 FT. ONLY THING KEEPING TSTMS FROM FORMING IS MID LEVEL
CAP OVER SRN ND. EXPECT VORT MAXES THAT ARE PROGGED TO MOVE INTO
SRN/SWRN ND LATE THIS EVE/OVERNIGHT TO DISTURB CAPPED ENVIRONMENT
AND CONVECTION WILL COMMENCE. EXPECT HEAVY RAIN EVENT ALONG AND JUST
NW OF SFC BOUNDARY...AS WELL AS TO ITS SOUTHEAST. WILL ISSUE FLASH
FLOOD WATCH TONIGHT FOR EVERYWHERE BUT THE FAR NW COUNTIES. MORNING
HODOGRAPHS ALSO INDICATE SUFFICIENT SHEARING TO SUPPORT
SUPERCELLS/MULTICELL TSTMS. WL MENTION POSSIBILITY OF SVR ALSO.

ON TUE...SFC BOUNDARY MARCHES EWD ACROSS DAKOTAS...BUT H500 SWLY
FLOW KEEPS BRINGING SIGNIFICANT VORT MAXES OVER ND. MID SHIFT MAY
WANT TO EXTEND FFWATCH INTO DAYTIME TUE DEPENDING ON HOW EXPECTED
MCS MOVEMENT PROGRESSES...AS WELL AS NEW DEVELOPMENT FROM VORT
ENERGY. MAIN H500 TROUGH MOVES INTO MN BY 12Z WED AND WL KEEP PCPN
CHCS IN THROUGH TUE NIGHT. CAPES AND LIS DECREASE SIGNIFICANTLY TUE
NIGHT AND WL MENTION SHOWERS OR THUNDERSTORMS.

IN THE EXTENDED...RIDGING IN H500 FLOW WL KEEP ND MAINLY DRY WED
THROUGH FRI...BUT ANOTHER WEST COAST H500 TROUGH STRENGTHENS AND ND
IN SWLY FLOW ALOFT IN TIME FOR WEEKEND TSTMS.

.BIS...FLASH FLOOD WATCH TONIGHT FOR ALL BUT NWRN COUNTIES.
VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 12:17 AM CDTSevere Thunderstorm WarningBISEmmons, Sioux43 min
Jul 31, 1:54 AM CDTSevere Thunderstorm WarningBISStutsman51 min
Jul 31, 5:27 AM CDTFlash Flood WarningBISMcKenzie2 hr
Jul 31, 8:01 AM CDTSevere Thunderstorm WarningBISBottineau59 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.